Oklahoma, 2013

Flash Flooding and Damaging Winds in Oklahoma, June 1, 2013

June 1, 2013 · NWS TSA · 15 events in 9 counties and zones

Severe thunderstorms developed over central Oklahoma and southern Kansas along a slow-moving cold front during the afternoon hours of May 31st. Very unstable air ahead of the cold front, combined with strong wind shear, resulted in storms quickly evolving into supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$400,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over central Oklahoma and southern Kansas along a slow-moving cold front during the afternoon hours of May 31st. Very unstable air ahead of the cold front, combined with strong wind shear, resulted in storms quickly evolving into supercells. These storms produced several tornadoes during the evening hours across northeastern Oklahoma. Severe weather and heavy rain continued into the morning hours of the 1st as the storms slowly moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 11:15 PM CST, 47 minutes earlier.

Area forecast discussion, May 31, 11:15 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1215 AM CDT SAT JUN 1 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 6Z TAFS... THUNDERSTORMS WILL CONTINUE TO AFFECT ALL TAF
SITES FOR AT LEAST THE REMAINDER OF THE NIGHT. TEMPORARY MVFR
CONDITIONS AND GUSTY WINDS WILL ACCOMPANY ANY THUNDERSTORM ACTIVITY.
WINDS WILL EVENTUALLY SHIFT TO THE NORTHWEST EARLY SATURDAY
MORNING... WITH LIGHT RAIN CONTINUING. RAIN WILL END FROM
NORTHWEST TO SOUTHEAST DURING THE DAY SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 1009 PM CDT FRI MAY 31 2013/

DISCUSSION...
TORNADO THREAT IS DIMINISHING SOMEWHAT BUT IS NOT TOTALLY GONE.
HAIL AND WIND WILL BECOME THE MAIN SEVERE WEATHER THREATS AFTER
MIDNIGHT WITH FLOODING POTENTIAL ALSO INCREASING AS STORM COVERAGE
EXPANDS ACROSS MAINLY NORTHEAST OKLAHOMA OVER THE NEXT FEW HOURS.
CONVECTION WILL BEGIN TO GET A SOUTHWARD PUSH LATER TONIGHT. HAVE
MADE SOME MINOR FIRST PERIOD ADJUSTMENTS TO ACCOUNT FOR CURRENT
AND EXPECTED TRENDS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 3 AM SATURDAY FOR OKZ060-OKZ064-OKZ066-
     OKZ067.

     FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...06
Hazardous weather outlook, May 31, 4:35 PM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT FRI MAY 31 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
535 PM CDT FRI MAY 31 2013

...SIGNIFICANT SEVERE WEATHER AND FLOODING POTENTIAL THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DISCUSSION...
THE STAGE HAS BEEN SET FOR A SIGNIFICANT SEVERE WEATHER AND FLOODING
EVENT TO TAKE PLACE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THIS EVENING AND TONIGHT.

THE POTENTIAL IS THERE FOR LARGE AND VIOLENT TORNADOES...BASEBALL SIZE
HAIL...80 MILE AN HOUR WINDS AND TORRENTIAL RAINS THAT WILL
PRODUCE LIFE THREATENING FLOODING.

THUNDERSTORMS ARE DEVELOPING LATE THIS AFTERNOON IN THE VICINITY OF
A FRONTAL BOUNDARY THAT EXTENDS FROM SOUTHEAST KANSAS INTO
WESTERN OKLAHOMA AND NEAR A DRYLINE THAT EXTENDS NORTH TO SOUTH
ACROSS WESTERN OKLAHOMA. THESE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY RAPIDLY INTO SUPERCELLS AS THE AIRMASS ACROSS THE REGION
IS EXTREMELY UNSTABLE WITH ADEQUATE DEEP LAYER SHEAR IN PLACE.
THESE SUPERCELLS WILL MOVE INTO MUCH OF NORTHEAST OKLAHOMA THIS
EVENING AND WILL BE CAPABLE OF PRODUCING LARGE AND VIOLENT
TORNADOES...BASEBALL SIZE HAIL AND 80 MILE AN HOUR WINDS.

TOWARDS MIDNIGHT...THE SEVERE MODE WILL TRANSITION TOWARDS A
STRAIGHT LINE WIND AND LARGE HAIL RISK. HOWEVER...THE THREAT FOR
TORANDIC SUPERCELLS MAY EXIST THROUGH THE OVERNIGHT HOURS.
ADDITIONALLY...THE MID AND UPPER LEVEL WIND FIELDS ARE FORECAST TO
PARALLEL THE SURFACE FRONT AS IT SAGS INTO NORTHEAST
OKLAHOMA...WHICH IS INDICATIVE OF REPEATED ROUNDS OF STORMS OVER
THE SAME AREAS. MANY AREAS ACROSS EASTERN OKLAHOMA HAVE ALREADY
REACHED SATURATION ALONG WITH MANY MAIN STEM RIVERS ALREADY IN
FLOOD. ADDITIONAL RAINFALL WILL RAPIDLY ESCALATE THE ONSET OF
FLASH FLOODING. SEE /OKCFFATSA/ FOR FLOOD WATCH DETAILS.

AREAL COVERAGE OF SEVERE WEATHER AND HEAVY RAINFALL WILL PUSH
SOUTHEAST OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STORMS WILL BE ONGOING SATURDAY MORNING AS THE SLOW MOVING FRONTAL
BOUNDARY IS SLOW TO CLEAR THE REGION. DRIER AND COOLER AIR WILL
WORK IN BEHIND THE BOUNDARY FROM NORTH TO SOUTH...WITH SEVERAL
DAYS OF SETTLED WEATHER EXPECTED IN THE WAKE OF THIS FRONT.
THUNDERSTORM CHANCES RETURN MONDAY NIGHT AS THE UPPER PATTERN
TRANSITIONS TO A MORE NORTHWESTERLY FLOW.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 31, 8:23 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
923 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 W DRUMRIGHT           35.99N 96.62W
05/31/2013  E1.75 INCH       CREEK              OK   BROADCAST MEDIA

            REPORTED ON HIGHWAY 33

&&

KAH
Special weather statement, May 31, 8:29 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
929 PM CDT FRI MAY 31 2013

OKZ054>056-061-010300-
NOWATA OK-OSAGE OK-ROGERS OK-WASHINGTON OK-
929 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN NOWATA...EASTERN OSAGE...NORTHERN ROGERS AND
     WASHINGTON

AT 929 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RAMONA...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...NOWATA...DELAWARE...WATOVA...
TALALA...VERA...RAMONA AND OCHELATA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3682 9566 3650 9550 3642 9600 3659 9609
TIME...MOT...LOC 0229Z 255DEG 29KT 3650 9593
Local storm report, May 31, 10:47 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     4 WNW EUFAULA           35.31N 95.65W
05/31/2013  M58.00 MPH       MCINTOSH           OK   MESONET

1142 PM     TSTM WND GST     2 N EUFAULA             35.32N 95.58W
05/31/2013  E70.00 MPH       MCINTOSH           OK   TRAINED SPOTTER

&&

AEJ
Local storm report, May 31, 11:11 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1211 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             PORUM                   35.36N 95.27W
06/01/2013  E1.00 INCH       MUSKOGEE           OK   BROADCAST MEDIA

&&

AEJ
Special weather statement, May 31, 11:37 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1237 AM CDT SAT JUN 1 2013

OKZ058-010615-
OTTAWA OK-
1237 AM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OTTAWA

AT 1238 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF OTTAWA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MIAMI...OTTAWA...PEORIA AND QUAPAW.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3699 9460 3687 9461 3678 9484 3687 9495
      3700 9476 3701 9464
TIME...MOT...LOC 0538Z 244DEG 37KT 3689 9478
Local storm report, May 31, 11:45 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1245 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     7 W ENTERPRISE          35.23N 95.50W
05/31/2013                   PITTSBURG          OK   EMERGENCY MNGR

            DAMAGE TO MARINA DOCK 9 IN FAR NORTHEAST PITTSBURG COUNTY

&&

The radar

The Tulsa radar (KINX), 99 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
June 1, 12:02 AM CST
Where
McIntosh County, 0.51 mi NNW of Eufaula
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.287, -95.583

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Adair

When
June 1, 12:10 AM CST
Where
Adair County, 0.78 mi NE of Christie
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.958, -94.690

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Haskell

When
June 1, 12:58 AM CST
Where
Haskell County, 0.33 mi SW of Tamaha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.396, -94.983

Strong thunderstorm wind blew down several large tree limbs.

Flash Flood, Haskell

When
June 1, 1:01 AM CST to 7:30 AM CST
Where
Haskell County, 1.27 mi NNW of Stigler to 1.53 mi W of Stigler
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.267, -95.137

Numerous streets were flooded and subsequently closed. Flood water rose into a few homes.

Flash Flood, Okfuskee

When
June 1, 1:45 AM CST to 5:30 AM CST
Where
Okfuskee County, 1.22 mi NW of Okemah to 0.94 mi SW of Okemah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.441, -96.317

Numerous streets were flooded in and around town. Some were closed due to high water.

Flash Flood, McIntosh

When
June 1, 1:45 AM CST to 5:30 AM CST
Where
McIntosh County, 1.41 mi E of Eufaula Muni Arpt to 1.01 mi W of Eufaula
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.298, -95.595

Numerous streets were flooded and closed.

Flash Flood, Sequoyah

When
June 1, 1:45 AM CST to 7:30 AM CST
Where
Sequoyah County, 0.28 mi SSW of Sallisaw to 1.51 mi N of Sallisaw Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.467, -94.803

Numerous streets were flooded and closed.

Flash Flood, Okmulgee

When
June 1, 3:30 AM CST to 10:30 AM CST
Where
Okmulgee County, 1.09 mi NW of Henryetta to 0.34 mi SW of Dewar
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
35.460, -95.995

Many streets and roads were flooded and closed due to significant flooding. A nursing home and about 25 homes were evacuated due to rising water in Henryetta and about 50 homes were impacted by flooding in Dewar.

Flash Flood, Okfuskee

When
June 1, 6:30 AM CST to 10:30 AM CST
Where
Okfuskee County, 3.32 mi W of Weleetka to 0.74 mi W of Clearview
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.328, -96.189

Numerous roads were flooded around Clearview and Weleetka. Homes were evacuated in Weleetka from rising flood waters. Roads and bridges were damaged by flooding in this area. A 69 year old female drowned inside her vehicle after driving into floodwaters along Alabama Creek south of Clearview. A 14 year old passenger escaped through the sunroof.

Flash Flood, Okfuskee

When
June 1, 9:00 AM CST to 10:30 AM CST
Where
Okfuskee County, 2.65 mi N of Bearden to 3.63 mi N of Bearden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.388, -96.389

State Highway 48 southwest of Okemah was closed due to high water.

Flash Flood, Okmulgee

When
June 1, 9:00 AM CST to 10:30 AM CST
Where
Okmulgee County, Henryetta to 1.09 mi S of Henryetta
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.450, -95.980

Highway 75B at 4th Street was closed due to flooding.

Flash Flood, Cherokee

When
June 1, 9:00 AM CST to 10:30 AM CST
Where
Cherokee County, 1 mi S of Hulbert to 0.75 mi S of Hulbert
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.916, -95.150

State Highway 80 southwest of Hulbert was closed due to high water.

Flash Flood, Nowata

When
June 1, 9:00 AM CST to 12:30 PM CST
Where
Nowata County, 2.22 mi E of Lenapah to 3.43 mi E of Lenapah
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.854, -95.590

State Highway 10 east of Lenapah was closed due to high water.

Flash Flood, Pushmataha

When
June 1, 9:52 AM CST to 11:00 AM CST
Where
Pushmataha County, Nashoba to 0.24 mi E of Nashoba
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.480, -95.220

Several roads were reported flooded.

Flash Flood, Pushmataha

When
June 1, 9:52 AM CST to 11:00 AM CST
Where
Pushmataha County, 1.1 mi SW of Clayton to 1.84 mi SSW of Clayton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.570, -95.365

Several streams and creeks were out of their banks, flooding nearby roads.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Okfuskee2013-06-0169FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461412, 461413, 461416, 461419, 461421, 461422, 461423, 461424, 461427, 461431, 461433, 461434, 461435, 461436, 461437.